Q. A heart doctor put me on Niaspan because my good cholesterol is very low. I am taking 2,000 mg a night. He only told me I would have a little facial flushing.
I woke up one night red as a lobster and itching all over. When I called my regular doctor the next day, he laughed and said lots of people will not take Niaspan because of these side effects. A heart doctor he knows told him to have his patients on niacin take aspirin half an hour before taking the niacin and to eat a few tablespoons of unsweetened applesauce when taking the pills. Problem solved. No more flushing or itching.
My doctor keeps a check on my liver enzymes regularly. My good cholesterol has come up to normal levels without causing any problems.
A. Your doctor’s recommendations are on target. It is a shame the cardiologist didn’t prepare you better to take this medicine.
Niacin can be helpful in normalizing cholesterol levels, but as you discovered the flushing can be uncomfortable or even alarming. Pretreating with aspirin and taking the controlled-release niacin with a meal or with an applesauce snack helps prevent flushing for many patients (Mayo Clinic Proceedings, April, 2010). Our Guide to Cholesterol and Heart Health offers other ways to control cholesterol in addition to niacin or statin-type drugs.